OUP user menu

Journal of Crohn's and Colitis: 10 (8)

Editor-in-Chief

Laurence J. Egan, Ireland

Associate Editors

Shomron Ben-Horin, IsraelSilvio Danese, ItalyPeter Lakatos, HungaryMiles Parkes, UKJesús Rivera-Nieves, USABritta Siegmund, GermanyGijs van den Brink, NLSéverine Vermeire, Belgium

6.585
5.586

Published on behalf of

EBV-associated plasmablastic lymphoma in a patient with Crohn's disease after adalimumab treatment

Li Liu, Aline Charabaty, Metin Ozdemirli
DOI: http://dx.doi.org/10.1016/j.crohns.2012.07.025 e118-e119 First published online: 1 April 2013

Dear Sir,

Adalimumab is a third tumor necrosis factor (TNF) inhibitor approved in the US for the treatment of Crohn's disease. However, sporadic cases of lympho-proliferative disorders have been reported in association with adalimumab therapy.1,2 In order to fully assess the long-term safety associated with adalimumab and anti-TNF in general, it is necessary to report any drug-associated malignancy, especially when these occur in unusual locations; a prompt diagnosis is crucial to start treatment and increase the chance of patient survival. Herein we report a rare case of EBV-associated plasmablastic lymphoma in a patient with Crohn's disease after treatment with adalimumab, in an unusual location, the colon.

The patient is a 33-year-old female with Crohn's ileocolitis diagnosed in 2004. Adalimumab was started in September 2009 with a maintenance dose of 40 mg SQ every other week and then weekly until October 2010. A surveillance colonoscopy performed on September 2010 found atypical polypoid lesions in the sigmoid colon. Biopsy of the polyps displayed sheets of atypical monoclonal plasma cells, which are negative for CD20, positive for CD138 and EBV encoded RNA (EBER), and high MIB-1 proliferative index (Fig. 1). The diagnosis of an EBV-associated plasmablastic lymphoma was made. The lymphoma was localized to the superficial sigmoid colon with no extracolonic lymphadenopathy per PET and CT scan and a subsequent bone marrow biopsy was negative. EPOCH chemotherapy was initiated on 10/13/2010. The patient has been in remission 1 year after the 4 cycles of chemotherapy. The latest colonic biopsy on 12/12/2011 revealed no evidence of residual plasmablastic lymphoma.

Figure 1

(A) Sheets of atypical plasmacytoid cells in the lamina propria of colon biopsy (H + E), confirmed by immunohistochemical staining for CD138 (B). The plasma cells were kappa-restricted by in situ hybridization (C). MIB-1 index was very high (90%) by immunohistochemistry (D). In situ hybridization was positive for EBV encoded RNA (EBER) (E).

This case of EBV-associated plasmablastic lymphoma after adalimumab treatment in a patient with Crohn's disease deserves an attention for the following reasons. (1) To our knowledge, this is the first case of EVB-associated plasmablastic lymphoma after adalimumab treatment in an HIV-negative patient with Crohn's disease who was on anti-TNF monotherapy and never exposed to immunomodulators, such as 6-mercaptopurine or azathioprine, that have known association with lymphoproliferative disorders. (2) The lymphoma developed within a year only of using adalimumab and (3) the unusual primary site of the plasmablastic lymphoma in the colon. While considering the hematopoietic malignancy of adalimumab, we recommend to include some unconventional primary sites for a prompt recognition and diagnosis. A particular attention should be made to polypoid colonic lesions in IBD patients receiving any kind of immunosuppressive therapy, and any lesion that does not appear typical for a pseudo-polyp should be biopsied. This case suggests that anti-TNF therapy can increase the risk of lymphoproliferative disorders in uncommon sites in patients with IBD. Further studies are needed to clarify the role of genetic basis and host factors in predisposing for an increased risk of lymphoma in patients with IBD using anti-TNF.

References

View Abstract